NEW YORKShortness of breath, pain, and fatigue are
among the most common symptoms in patients with advanced lung cancer. An
oncology nurse whose practice is exclusively patients with thoracic
malignancies discussed the management of symptoms and side effects of lung
cancer and the importance of assessment in this setting at a Cancer Care, Inc.
teleconference for health care professionals.
"Our patients come to us most commonly complaining of
shortness of breath or dyspnea," said Ann Steagall, RN, BSN, OCN, clinical
nurse coordinator, Thoracic Oncology Program, University of North Carolina at
Chapel Hill. This symptom can be caused by the disease or may be treatment
related, she added.
"Certainly, if disease occludes an airway or causes
collapse of the lung, patients will have a shortness of breath. And disease
that causes a pleural effusion also causes dyspnea." Chemotherapy and/or
radiation therapy are good modalities for helping with this symptom, she said,
and a pleural effusion can be treated with thoracentesis, but if these symptoms
are treatment related, they may not be reversible.
"When pulmonary symptoms are related to radiation or to
chemotherapy, some patients respond to steroids, but others do not. Most
patients who have end-stage disease eventually will use oxygen therapy, she
said, but her unit also teaches positioning, breathing techniques, and other
ways to cope with a nonreversible dyspnea.
As is generally known, Ms. Steagall added, oxygen therapy is not
the definitive therapy in these patients. "I work with a lot of hospice
agencies, and patients who are in the terminal phase of their lung cancer
generally have severe shortness of breath. In these patients, we tend to use
narcotics and, even more recently, aerosol morphine."
Pain is an issue for lung cancer patients as it is for all
cancer patients, but the chest pain in lung cancer patients can sometimes be
mistaken for cardiac painand cardiac involvement has to be ruled out. When
the cause is due to the primary tumor or metastases, chemotherapy and/or
radiation therapy can usually help the pain by decreasing the tumor size, but,
in the interim, patients receive narcotic pain management, Ms. Steagall said.
To institute the best pain management treatment, the oncology
nurse should do a very careful pain assessment. Ms. Steagall said that she
prefers questioning her patients about their pain rather than using a pain
assessment tool. "I like to askWhat is your pain like? Where does it
seem to be coming from? What does it limit you in doing?" she said.
The best pain management plan, she said, might be a
sustained-release narcotic like oxycodone (OxyContin) or a sustained-release
morphine, with a shorter-acting drug used to manage breakthrough pain.
Many lung cancer patients get to the point where they can’t
swallow. "The fentanyl patch (Duragesic) is another good option for
patients who cannot swallow pills or need a change in drug," she said.
With terminal patients, she recommended use of elixirs. "I
explain to family members how they can just put the elixir on the mucous
membrane where it is absorbed, so the patient doesn’t have to swallow."
When family members give the elixir to the patient, she added, it helps them to
feel that they are helping make the patient more comfortable.
With the use of taxanes, many lung cancer patients are getting
peripheral neuropathies. The pathophysiology is not well understood, Ms.
Steagall said, "but we do know that this is one of the dose-limiting, if
not the dose-limiting, toxicity of taxanes." She said that glutamine is
being used to reduce these treatment-related neuropathies. "If the patient
is given 10 g of glutamine three time a day for the first 5 days of a
chemotherapy cycle, the neuropathies may at least be delayed and, in most
cases, are reduced, and this seems also to reduce the arthralgia and myalgia
that occur with the taxanes," she said.
Noting that some patients tend not to tell their physician
about side effects, out of fear that the drug dosage will be reduced, Ms.
Steagall urged oncology nurses to carefully check for signs of neurotoxicity
The platinum compounds have been known for many years to cause
ototoxicity. This is usually a reversible symptom, though not always, she said.
In many instances, just lowering the dose or stopping the drug can help.
Fatigue is one of the most common symptoms that cancer patients
complain about, Ms. Steagall said, "maybe even more so than pain and
definitely more than the neuropathies." It can be a dose-limiting
toxicity, and some patients even refuse further chemotherapy due to the effect
on their quality of life, she said.
Anemia is one possible cause of fatigue in cancer patients.
When anemia is drug induced, it can be corrected with drugs, she noted,
"but I think it is important to consider other factors."
One factor that patients seldom consider is inactivity.
"When patients are under stress, they’re very anxious, not sleeping, and
not eating properly, and all of this can enhance the feeling of fatigue,"
she said. It is also important to tell patients up front that they will have
fatigue. If they don’t know to expect fatigue, it can be more anxiety
producing when it occurs.
To help cope with fatigue, patients can be taught to conserve
their energy and to prioritize the jobs they have to do.
Anorexia affects about 60% of cancer patients. Lung cancer
patients tend to have this symptom by the time they are diagnosed. "Most
of our patients are smokers," Ms. Steagall said. "They may already
have smoking-related alterations in taste that are enhanced by their disease
and by their therapy, she said. Alterations in taste can actually lead to
changes in the digestive system, she said. Digestive enzyme levels may be
decreased, which may prolong the entire act of digestion.
Some patients who have severe problems may need a feeding tube,
short or long term, she said.
Winfield Boerckel, CSW, a Cancer Care information support
systems coordinator and a lung cancer support group facilitator, said that lung
cancer patients often have emotional issues related to their cancer. If the
patients were smokers, they are often ashamed and angry at themselves, he said.
They may also be angry at the tobacco companies. They may have to deal with the
anger and "I told you so’s" of their family. Patients who were not
smokers are afraid that others will think they were smokers.
Support groups, whether in person, on the phone, or on the
Internet, are crucial in helping patients vent these feelings and find
solutions, Mr. Boerckel said.
He pointed out that the physician is generally not the right
person from whom to seek emotional support. "It is important to see
physicians as being there to provide information and treatment," he said.
There are others on the health care team that can provide emotional support.
"Communications with the physician should focus on getting information
about disease and treatment," he said.